Medical Specialty >> Reproductive Medicine

Doctors Lounge - Reproductive Medicine Answers

Back to Reproductive Medicine Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/16/2017.

Forum Name: Female Sexual Disorders

Question: My Next Period date


 chakkaranilave - Mon Apr 30, 2007 2:33 am

Hi,

My age is 24 (female) and my next period date is May 12th.My mensus period last for 6 days and it cycles every 28 days. my doctor sugggesed to use medroxy progrestine acetate tablet to postpone my period.

I will be taking this medicine from May 7th till 14th of May. So when I stops the medicine on 14th, i would like to know whether my period start immediatly. will this postponement reset the 28 days cycle.

Also I would like to know which are the days Safe days for me.

Thanks
Chakkara
 Dr. Chan Lowe - Mon Apr 30, 2007 1:10 pm

User avatar The menstrual cycle is regulated by two main hormones, estrogen and progesterone. The estrogen induces the lining of the uterus to thicken in preparation for supporting pregnancy. Subsequently, the estrogen drops off some and progesterone increases. The progesterone causes the lining to mature, again to support pregnancy. If no pregnancy occurs, the progesterone level drops off. This decreased level of progesterone induces the sloughing of the uterine lining that results in the menses.

Taking the medroxyprogesterone tablets essentially keeps the progesterone levels from dropping off and keeps the uterine lining from sloughing. When you stop the pills, the progesterone level will drop and your menses will begin. It may take a day or two for this to happen.

Taking the pills should not alter the 28 day cycle but will shift if forward a few days. I.e. you should still have your period every 28 days as you have been.

You should determine your safe days as you normally would but add a few days to the risky days just as a precaution. (The progesterone should not alter when you ovulate but may keep the uterine lining hospitable for pregnancy longer if the egg happens to remain in the uterus for fertilization.)

Best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us